Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 367, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 10, 2008, 3:05 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2008, 3:05 PM CDT (20:05 UTC)
- Expired
- Jul 10, 2008, 3:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lamar County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1948 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 102005
SVRBMX
ALC075-107-102030-
/O.NEW.KBMX.SV.W.0367.080710T2005Z-080710T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT THU JUL 10 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF MILLPORT...
NORTHWESTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 330 PM CDT
* AT 302 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF ETHELSVILLE...OR 8 MILES EAST OF COLUMBUS...AND MOVING
EAST AT 17 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ETHELSVILLE BY 315 PM CDT...
6 MILES SOUTHWEST OF MILLPORT BY 330 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3354 8829 3355 8828 3359 8827 3362 8804
3348 8803 3347 8802 3340 8802 3339 8830
TIME...MOT...LOC 2005Z 276DEG 15KT 3349 8825
$$
031 follow-up statement
000
WWUS54 KBMX 102014
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT THU JUL 10 2008
ALC075-107-102030-
/O.CON.KBMX.SV.W.0367.000000T0000Z-080710T2030Z/
PICKENS AL-LAMAR AL-
314 PM CDT THU JUL 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN LAMAR AND NORTHWESTERN PICKENS COUNTIES...
AT 311 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FOREST...OR ABOUT 10 MILES SOUTHWEST OF MILLPORT...MOVING EAST AT 15
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MELBORNE BY 320 PM CDT...
SHAW AND MILLPORT BY 330 PM CDT...
LAT...LON 3354 8829 3355 8828 3359 8827 3362 8804
3348 8803 3347 8802 3340 8802 3339 8830
TIME...MOT...LOC 2014Z 257DEG 13KT 3349 8821
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:38 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 10, 11:38 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1138 AM CDT THU JUL 10 2008 .UPDATE...AVIATION UPDATE. && .DISCUSSION... WELL...I CONTINUE TO BE UNSURE ABOUT HOW WIDESPREAD THE RAIN WILL GET LATER THIS AFTERNOON IN CENTRAL ALABAMA. MY GUT TELLS ME THAT OUR CURRENT FORECAST OF 60+ PERCEBNT POPS AS FAR SOUTH AS MGM TAKES THE HIGH POPS TOO FAR SOUTH. BUT THEN AGAIN...YOU REALLY CANT IGNORE PRECIPITABLE WATER VALUES OF 2 INCHES OR MORE...WHICH HISTORICALLY SUGGESTS CONVECTION SHOULD BECOME WIDESPREAD. I THINK WHAT ILL DO IS PULL BACK ON THE POPS A BIT SOUTH OF I-20 DOWN TO MGM AND TOI...BUT KEEP THE HIGH POPS IN THE NORTH (WHICH IS WHERE THE SURFACE FRONT WILL BE A GREATER FOCUS). TEMPERATURES AGAIN ROSE A BIT MORE AND A BIT QUICKER THEN PREVIOUSLY FORECASTED...SO WILL MAKE SOME UPWARD ADJUSTMENTS TO HIGHS FOR THIS AFTERNOON AS WELL. UPDATES SHOULD BE OUT THE DOOR WELL BEFORE 1130 AM. /61/ && .AVIATION...18Z TAF DISCUSSION. FIRST AREA OF CONVECTION HAS DEVELOPED IN A BANDED FASHION...FROM ROUGHLY BHM AND EET EASTWARD TO THE STATE LINE. AIR MASS REMAINS QUITE MOIST...AND ACTIVITY SHOULD CONTINUE TO BECOME WIDESPREAD. I-20 CORRIDOR TAF LOCATIONS WILL LIKELY SEE AT LEAST ONE OR TWO TEMPORARY PERIODS OF THUNDERSTORMS THROUGH AT LEAST 20Z. IF ANYTHING STRONG DEVELOPS...MAY NEED TO UPDATE A TAF OR TWO TO HIT THEM A BIT HARDER. ALTHOUGH GFS MODEL AND MOS GUIDANCE INDICATE RAIN MAY CONTINUE THROUGH THE OVERNIGHT HOURS...I DONT HAVE A HIGH ENOUGH CONFIDENCE IN THIS HAPPENING TO INCLUDE IN A FORECAST BEYOND THE FIRST 6 HOURS. ALSO...MAV MOS HAS SUGGESTED MORE WIDESPREAD LOW CLOUD DEVELOPMENT THAN HAS ACTUALLY OCCURRED THE PREVIOUS COUPLE OF MORNINGS...SO I CHOSE TO GO WITH A BIT MORE OPTIMISTIC FORECAST IN THAT REGARD. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 10, 1:05 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 105 PM CDT THU JUL 10 2008 ALZ011>015-017>050-111800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 105 PM CDT THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS CENTRAL ALABAMA THROUGH 6 PM. SOME OF THE STORMS COULD GROW STRONG ENOUGH TO PRODUCE WIND GUSTS UP TO 50 MPH. FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA ON FRIDAY. STRONG STORMS ARE POSSIBLE ANYTIME BETWEEN NOON AND MIDNIGHT...WITH THE THREAT OF DEADLY LIGHTNING...LOCALIZED HEAVY RAIN AND WIND GUSTS UP TO 50 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 10, 1:28 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CDT THU JUL 10 2008 ALZ025-027>029-036>038-101915- CHAMBERS-CLAY-COOSA-RANDOLPH-SHELBY-TALLADEGA-TALLAPOOSA- 128 PM CDT THU JUL 10 2008 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...CLAY...COOSA... RANDOLPH...SHELBY...TALLADEGA AND TALLAPOOSA COUNTIES UNTIL 215 PM CDT... AT 121 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING NUMEROUS STRONG THUNDERSTORMS FROM SOUTHERN TALLADEGA COUNTY TO SOUTHERN RANDOLPH COUNTY. THESE STORMS WILL MOVE EAST AT 15 MPH...AND WILL ALSO AFFECT NORTHERN COOSA COUNTY...NORTHERN TALLAPOOSA COUNTY...SOUTHERN CLAY COUNTY...AND NORTHERN CHAMBERS COUNTY. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. RAINFALL AMOUNTS OF 1 INCH ARE POSSIBLE WITH THESE STORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. 03
Special weather statement, Jul 10, 2:27 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 227 PM CDT THU JUL 10 2008 ALZ028-036-037-102015- CLAY-COOSA-TALLAPOOSA- 227 PM CDT THU JUL 10 2008 ...SIGNIFICANT WEATHER ALERT FOR CLAY...COOSA AND TALLAPOOSA COUNTIES UNTIL 315 PM CDT... AT 225 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR KELLYTON AND HACKNEYVILLE...MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... KELLYTON. HACKNEYVILLE. ALEXANDER CITY. GOLDVILLE. NEW SITE. HORSESHOE BEND. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. 03
Special weather statement, Jul 10, 2:59 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 259 PM CDT THU JUL 10 2008 ALZ019-026-027-102045- CALHOUN-ST. CLAIR-TALLADEGA- 259 PM CDT THU JUL 10 2008 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...ST. CLAIR AND TALLADEGA COUNTIES UNTIL 345 PM CDT... AT 257 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR RIVERSIDE...OR 7 MILES NORTHEAST OF PELL CITY... MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RIVERSIDE. LINCOLN. JACKSON SHOALS. TALLADEGA SUPERSPEEDWAY. EASTABOGA. BYNUM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:42 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 33 min |
| Jul 10, 3:09 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.